Analytic vs. numerical solutions to a Sturm-Liouville transmission eigenproblem

Authors

DOI:

https://doi.org/10.33993/jnaat482-1201

Keywords:

Sturm-Liouville eigenproblem, discontinuous coefficient, transmission condition, spectral collocation, FEM, Finite Element Method, accuracy
Abstract views: 268

Abstract

An elliptic one-dimensional second order boundary value problem involving discontinuous coefficients, with or without transmission conditions, is considered. For the former case by a direct sum spaces method we show that the eigenvalues are real, geometrically simple and the eigenfunctions are orthogonal.

Then the eigenpairs are computed numerically by a local linear finite element method (FEM) and by some global spectral collocation methods.

The spectral collocation is based on Chebyshev polynomials (ChC) for problems on bounded intervals respectively on Fourier system (FsC) for periodic problems.

The numerical stability in computing eigenvalues is investigated by estimating their (relative) drift with respect to the order of approximation. The accuracy in computing the eigenvectors is addressed by estimating their departure from orthogonality as well as by the asymptotic order of convergence. The discontinuity of coefficients in the problems at hand reduces the exponential order of convergence, usual for any well designed spectral algorithm, to an algebraic one.

As expected, the accuracy of ChC outcomes overpasses by far that of FEM outcomes.

Downloads

Download data is not yet available.

References

K. Aydemir and O.S. Mukhtarov, Qualitative analysis of eigenvalues and eigenfunctions of one boundary value-transmission problem, Bound. Value Probl. 82 (2016). DOI: https://doi.org/10.1186/s13661-016-0589-4

I. Babuska and J.E. Osborn, Numerical Treatment of Eigenvalue Problems for Differential Equations with Discontinuous Coefficients, Math. Comput. 32 (1978), pp. 991–1023, http://doi.org/10.2307/2006330 DOI: https://doi.org/10.1090/S0025-5718-1978-0501962-0

P.B. Bailey, M.K. Gordon and L.F. Shampine, Automatic Solution of the Sturm-Liouville Problem, ACM. T. Math. Software. 4 (1978), pp. 193–208, https://doi.org/10.1016/0377-0427(92)90222-J DOI: https://doi.org/10.1145/355791.355792

P.B. Bailey, W.N. Everitt and A. Zettl, Algorithm 810: The SLEIGN2 Sturm-Liouville Code, ACM T. Math. Software. 27 (2001) pp. 143–192, https://doi.org/10.1145/383738.383739 DOI: https://doi.org/10.1145/383738.383739

J.P. Boyd, Chebyshev and Fourier spectral methods, 2nd rev. ed. Mineola, NY: Dover Publications. 2001.

P.A.M. Boomkamp, B.J. Boersma, R.H.M. Miesen and G.V. Beijnon, A Chebyshev Collocation Method for Solving Two-Phase Flow Stability Problems, J. Comput. Phys. 132 (1997), pp. 191–200, https://doi.org/10.1006/jcph.1996.5571 DOI: https://doi.org/10.1006/jcph.1996.5571

S.C. Brenner, L.R. Scott, The mathematical theory of finite element methods, 3rd ed. Texts in Applied Mathematics 15. New-York, NY: Springer 2008, https://doi.org/10.1007/978-0-387-75934-0 DOI: https://doi.org/10.1007/978-0-387-75934-0

P.G. Ciarlet, The Finite Element Method for Elliptic Problems, North-Holland, Amsterdam, New-York, Oxford 1978. DOI: https://doi.org/10.1115/1.3424474

W.N. Everitt, A. Zettl, Sturm–Liouville differential operators in direct sum spaces, Rocky Mountain J. Math. 16 (1986), pp. 497–516, https://doi.org/10.1216/rmj-1986-16-3-497 DOI: https://doi.org/10.1216/RMJ-1986-16-3-497

F. Gesztesyt, C. Macdeo and L. Streit, An exactly solvable periodic Schrodinger operator J. Phys. A: Math. Gen. 18 (1985), pp. L503–L507, https://doi.org/10.1088/0305-4470/18/9/003 DOI: https://doi.org/10.1088/0305-4470/18/9/003

C. I. Gheorghiu, J. Rommes, Application of the Jacobi-Davidson method to accurate analysis of singular linear hydrodynamic stability problems, Int. J. Numer. Meth. Fl. 71 (2012), pp. 358–369, https://doi.org/10.1002/fld.3669 DOI: https://doi.org/10.1002/fld.3669

C.I. Gheorghiu, Spectral Methods for Non-Standard Eigenvalue Problems. Fluid and Structural Mechanics and Beyond, Springer Cham Heidelberg New York Dondrecht London 2014, https://doi.org/10.1007/978-3-319-06230-3 DOI: https://doi.org/10.1007/978-3-319-06230-3

Y. He, D.P. Nicholls and J. Shen, An efficient and stable spectral method for electromagnetic scattering from a layered periodic sructure, J. Comput. Phys. 231 (2012), pp. 3007–3022, https://doi.org/10.1016/j.jcp.2011.10.033 DOI: https://doi.org/10.1016/j.jcp.2011.10.033

C.O. Horgan, J.P. Spence, A. N. Andry, Lower bounds for eigenvalues of Sturm-Liouville problems with discontinuous coefficients: integral equation methods, Q. Appl. Math. 39 (1982), pp. 455–465, https://doi.org/10.1090/qam/644100 DOI: https://doi.org/10.1090/qam/644100

Multi-precision Computing Toolbox for MATLAB. Yokohama: Advanpix LLC.; 2008-2017.

M. Marletta, J.D. Pryce, Automatic solution of Sturm-Liouville problems using the Pruess method, J. Comput. Appl. Math. 39 (1992), pp. 57–78, https://doi.org/10.1016/0377-0427(92)90222-j DOI: https://doi.org/10.1016/0377-0427(92)90222-J

O.S. Mukhtarov, M. Kadakal and F.S. Muhtarov, On discontinuous Sturm-Liouville problems with transmission conditions, J. Math. Kyoto Univ. (JMKYAZ) 44 (2004), pp. 779–798, https://doi.org/10.1215/kjm/1250281698 DOI: https://doi.org/10.1215/kjm/1250281698

J. Necas, Direct Methods in the Theory of Elliptic Equations, Springer Monographs in Mathematics. Berlin 2012, https://doi.org/10.1007/978-3-642-10455-8 DOI: https://doi.org/10.1007/978-3-642-10455-8

S. Pruess, C.T. Fulton, Mathematical Software for Sturm-Liouville Problems, ACM T. Math. Software. 19 (1993), pp. 360–376, https://doi.org/10.1145/155743.155791 DOI: https://doi.org/10.1145/155743.155791

J. D. Pryce, Numerical solutions of Sturm-Liouville problem, Oxford University Press,Oxford, U. K., 1993.

D.G. Shepelsky, The inverse problem of reconstruction of the medium’s conductivity in a class of discontinuous and increasing functions, Adv. Soviet Math. 19 (1994), pp.209–231. DOI: https://doi.org/10.1090/advsov/019/08

I. Titeux, Ya. Yakubov, Completeness of root functions for thermal conduction in a strip with piecewise continuous coefficients Math. Models Methods Appl. Sc., 7 (1997), pp. 1035–1050, https://doi.org/10.1142/S0218202597000529 DOI: https://doi.org/10.1142/S0218202597000529

J.A.C. Weideman, S. C. Reddy, A MATLAB Differentiation Matrix Suite, ACM T. Math. Software. 26 (2000), pp. 465–519, https://doi.org/10.1145/365723.365727 DOI: https://doi.org/10.1145/365723.365727

A. Zettl, Adjoint and Self-Adjoint Boundary Value Problems with Interface Conditions, SIAM J. Appl. Math. 16 (1968), pp. 851–859, https://doi.org/10.1137/0116069 DOI: https://doi.org/10.1137/0116069

A. Zettl, Sturm—Liouville Theory, Math. Surveys Monogr., vol. 121, Amer. Math. Soc., Providence, RI 2005.

H. Yserentant, A Short Theory of the Rayleigh-Ritz Method, C.M.A.M. 13 (2013) pp. 496–502, https://doi.org/10.1515/cmam-2013-0013 DOI: https://doi.org/10.1515/cmam-2013-0013

Downloads

Published

2019-12-31

How to Cite

Gheorghiu, C.-I., & Zinsou, B. (2019). Analytic vs. numerical solutions to a Sturm-Liouville transmission eigenproblem. J. Numer. Anal. Approx. Theory, 48(2), 159–174. https://doi.org/10.33993/jnaat482-1201

Issue

Section

Articles